Kansas, 2001

Hail in Kansas, October 9, 2001

October 9, 2001 · NWS ICT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 9, 3:00 PM CST, 50 minutes earlier.

Area forecast discussion, Oct 9, 3:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE OCT 9 2001

MAIN FCST PROBLEMS CENTER ON THE COLD FRONT MOVG THROUGH
TONIGHT/EARLY WEDNESDAY. NO SIGNIFICANT MODEL DIFFERENCES NOTED
THROUGH 48 HRS. DID PREFER THE ETA/AVN SURFACE DEPICTION OF A
SECONDARY LOW FORMING...BACK TO THE SW OF THE PRIMARY LOW THIS
EVENING...NEAR THE TRIPLE PT OVER SWRN KS. INITIAL ROUND OF ELEVATED
CONVECTION ASSOCIATED WITH A WEAK SHORTWAVE SHOULD BE MNLY OVER OUR
ERN ZONES BY 00Z, BASED ON MOVEMENT OF THE WAVE. THREAT FOR
SFC-BASED SVR STORMS WL EXIST ALONG AND JUST E OF DRYLINE AND NR
TRIPLE PT UNTIL ABOUT 03Z THIS EVE...BEFORE CONVECTION TURNS MORE
ELEVATED AS LOW LEVEL JET INCREASES. THUS, SFC-BASED STORMS MAY
AFFECT OUR WRN COUNTIES OF THE FCST AREA EARLY TONIGHT. HOWEVER, WL
MENTION PSBL SVR IN ALL OF CNTRL/S-CNTRL WITH HAIL POTENTIAL
ASSOCIATED WITH LOW LVL JET/MID LVL COOLING. FWC/MAV POPS APPEAR TOO
LOW IN CNTRL/S-CNTRL WHERE WE WENT WITH 50-60%, BUT MORE REASONABLE
IN SERN KS. OTHERWISE, BREEZY SOUTH WINDS SHOULD KEEP LOWS UP IN THE
UPR 50S/LWR 60S AHEAD OF THE FROPA PER CURRENT FCST. WL LET WIND
ADVSRY EXPIRE AND NOT MENTION FOR THE TONIGHT PERIOD, AS MIXING
DECREASES SLIGHTLY TOWARD SUNSET.

WL USE MAINLY THE TIMING OF THE 850 COLD FRONT TO FCST THE END OF
PCPN ACROSS THE FCST AREA WEDNESDAY. THIS SUGGESTS SLT CHC EARLY IN
CNTRL KS, AND GOOD CHC MUCH OF THE DAY IN SERN KS. MARGINAL
DOWNSLOPE COMPONENT/PARTLY CLOUDY SKIES MAY OFFSET COOLING SOME,
BEHIND THE FRONT IN CNTRL SXNS. CLOUDS/RAIN SHOULD KEEP HIGHS IN
60S IN THE SE. GENERALLY WENT MID-UPR 60S AREAWIDE.

WED NIGHT: LOW LVL ANTICYCLONIC FLOW SPREADS EAST INTO THE FCST
AREA, AND MAY ALLOW SKIES TO CLEAR. HOWEVER, THERE IS ANOTHER MID
LVL THERMAL TROF APPROACHING FROM THE W LATE, AND THUS WL LEAVE
PARTLY CLOUDY ATTM. FWC MINS LOOKED REASONABLE SUGGESTING COOLEST
READINGS IN CNTRL KS. WL CONT DRY FCST AS COLD FRONT SHOULD BE OUT
OF SERN KS.

NEXT UPR TROF WL BE DIGGING FROM THE PACIFIC NW TOWARD THE CNTRL
ROCKIES THURSDAY. SRLY RETURN FLOW WL BEGIN OVER THE HI PLAINS AHEAD
OF THIS FEATURE, HOWEVER THE LOW LVL ANTICYCLONE WL STILL BE OVER
ERN KS MUCH OF THE DAY LIMITING MIXING THERE. IN LIGHT OF LIMITING
MIXING IN THE EAST, USED A BLEND OF FWC/MAV HIGHS SUGGESTING 65 AT
CNU...AND 70 AT RSL/GBD.

FOLLOWING A BLEND OF THE ECMWF/UKMET/CANADIAN MODELS FM
FRIDAY-MONDAY. THE MRF LOOKED A BIT TOO STRONG WITH THE UPR LOW THAT
IT DEVELOPS OVER THE SRN PLAINS FRI INTO SAT. IN ADDITION, THE MRF
ENSEMBLES INDICATED SUBSTANTIAL UNCERTAINTY ON THE STRENGTH AND
POSITIONING OF THIS TROF AT 00Z SAT. LATEST ETA INDICATES POTENTIAL
FOR RAPID MOISTURE RETURN/ELEVATED CONVECTION AHEAD OF THIS DIGGING
UPR TROF, BY EARLY FRIDAY MORNING. A PACIFIC COLD FRONT SHOULD PUSH
THROUGH FRIDAY WITH A GOOD CHC OF SHWRS/T-STORMS. ANOTHER SHORTWAVE
TROF IS PROGGED TO DIG OUT OF SWRN CANADA...REINFORCING THE UPR TROF
OVER THE CNTRL/ERN U.S. SUN INTO TUES. A POTENTIALLY STRONGER COLD
FRONT...WITH SOME CANADIAN/MARITIME INFLUENCE...SHOULD MOVE THROUGH
EARLY SUNDAY. MOISTURE LOOKS MORE LIMITED WITH THIS FRONT/SHORTWAVE
AND WL KEEP FCST DRY SUN/MON. EXPECTING SLIGHTLY BLO NORMAL TEMPS
SUNDAY INTO MONDAY NIGHT BEHIND THIS FRONT.

FINAL DISCUSSION WITH SPECIFIC CCF TEMPS/POPS DUE AT 330 PM CDT.

FCSTID = 9
ICT   57  68  46  68 /  60  30   5   0
HUT   56  67  45  69 /  50  30   5   5
EWK   56  67  45  67 /  60  30   5   0
EQA   58  68  46  67 /  60  40   5   0
WLD   59  68  47  67 /  70  40   5   0
RSL   51  65  41  70 /  40  20   5   5
GBD   53  65  43  69 /  40  20   5   5
SLN   55  67  44  69 /  50  20   5   5
MPR   55  67  45  69 /  50  30   5   5
CFV   62  68  49  66 /  70  60  10   0
CNU   61  68  47  65 /  70  50  10   0
K88   60  68  46  65 /  70  50  10   0

.ICT...
KS...WIND ADVISORY TIL 6 PM
KSZ032>033...KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.

In the hours before

Special weather statement, Oct 9, 10:24 AM CST, 5 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT TUE OCT 9 2001

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING
ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS.  SPOTTER
ACTIVATION IS ALSO POSSIBLE THIS EVENING AND OVERNIGHT ACROSS
SOUTHEAST KANSAS.

A POTENT STORM SYSTEM IS EXPECTED TO MOVE FROM THE ROCKIES EAST
ACROSS THE CENTRAL PLAINS...THIS AFTERNOON THROUGH TONIGHT.  THIS
WILL PUSH A DRY LINE AND COLD FRONT ACROSS THE STATE.  ABUNDANT
MOISTURE WILL AVAILABLE TO FUEL THUNDERSTORMS AHEAD OF THE FRONT
TODAY...INTO OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL
BE FAVORABLE FOR SEVERE STORM DEVELOPMENT...ESPECIALLY LATER THIS
AFTERNOON AND EVENING.

STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AFTER 3
PM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY
WEST OF I-135.  DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES
WILL BE POSSIBLE.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO MORE OF A SQUALL
LINE AS THEY MOVE ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT. THE MAIN THREAT AFTER DARK WILL BE DAMAGING WINDS AND
LARGE HAIL.

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR
ACTIVATION...ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Russell

When
October 9, 3:50 PM CST
Where
Russell County, 2 mi W of Paradise
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -98.950

Hail, Barton

When
October 9, 4:39 PM CST
Where
Barton County, 3 mi N of Albert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -99.017

Hail, Barton

When
October 9, 4:40 PM CST
Where
Barton County, 3 mi N of Albert
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -99.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269310, 5269311, 5269312.